CSN Login
Members Online: 12

Rough days

cindysuetoyou's picture
cindysuetoyou
Posts: 508
Joined: Dec 2009

It's been rough.

Since the day David was admitted---a week from yesterday--I've been going arounds and around with the staff about how much medication David was not getting, especially the pain meds. It was a problem because he can't swallow them, especially the extended release morphine. I finally actually drew a little chart that showed 30 mg/3 x a day of extended release morphine, 8 mg Diaudid/3 x a day, gabapentin 1200 mg/3 x a day for neuropathic pain, vs what they were trying to give him in the hospital: 1 mg dilaudid via IV every 4 or so hours. That's it. I was like, "yes, yes, I know, it's stronger thru IV, but is it strong enough to cover the morphine etc.? I felt like it was a no brainer. It actually took me drawing it on paper for them to get what I was saying. So we worked it out--he'd get 3 mg dilaudid every 2-3 hours. I told them to tell me when they gave it to David and I was writing it down. It seemed to be working so I thought we were good. Well, a night nurse started asking David if he wanted pain med and in his confused state, he was telling her no, so she didn't give it to him. But I had no idea. On Tuesday am, David started thrashing weakly around, pulling at his hair with his one good hand, turning red, having explosive diarrhea, and he was shivering and shuddering. I thought he was dying! He'd had a seizure during the night and the nurse was trying to tell me his behavior was from the seizure. I told her I'd never seen these symptoms before, and I was asking her, was it a brain bleed? A stroke? I was so upset because it was obvious that David was suffering horribly. Thank God our palliative care dr walked in right then. She asked a few questions, and then asked when his last dose of pain medication was. The nurse goes, "Midnight. He refused the others." This was at 10:30 am! He hadn't had anything for over ten hours, and that last dose was just a wimpy little dose---1 mg of Dilaudid. The palliative care dr said these are classic withdrawal symptoms--give him dilaudid." They did, and David almost immediately improved.

Well, I was so furious and upset. Major understatement. But I have learned that I have a lot of pent up emotion right under my surface and that the issues I'm reacting to are not the real issue and my emotions can get out of hand if I'm not careful. So I kept a super tight grip on myself but my voice shook and it was obvious that I was on the edge. I asked them why they would ever ask David if he needed pain medicine and not give it based on his answer? THEY were the ones who told me that he is not mentally competent to make his own medical decisions....that's why we overrode his decision on not having a peg put in and were doing it anyway. Obviously no pain medicine was a bad choice since he went into withdrawal. I am sure he doesn't know what he is saying no to, and I'm DAMNED sure that he doesn't know that saying no will bring on withdrawal. I talked about how much I had told them he was not getting enough pain medicine, and I reminded them about my little diagram, and how they said he would get pain medicine regardless, every 2-3 hours. I asked them what I had to do legally to make SURE he would get pain medicine no matter what, every 2-3 hours. I asked them if they could understand why I was so FREAKING UPSET!!!!!!!! I get upset just telling this story again.....anyway, they all agreed and apologized, it won't happen again, pain management is difficult, blah blah blah.....

So...they put the peg in, had to wait 24 hours to try it out. I hated it---I get a stomach ache and feel Iight headed when they show me how to use it. Hate myself for being like this when David is the one who has to go through this. I will fight through my weenie-ness and learn to deal with it and I will do it but it won't be easy for me.

So about an hour before his second feeding, he had two seizures, and the second one was pretty bad. Like always, seizures upset me so much. Even though it was a strong seizure, David is so weak that he barely thrashes around. It is so awful! His face twists to the side in a snarl, and his eyes bulge out and he can't breathe.....and I stand next to him helplessly, feeling like both of us are dying.....a nightmare.....

Even though he had those seizures, they went ahead and gave him his second tube feeding. He started having issues. His heart rate shot up and alarms kept going off. This went on for TWO HOURS. They thought it was from pain and they kept giving him more and more dilaudid. Finally they called a dr and the dr gave David a one time dose of a beta blocker. (they made it clear that they would not keep him om beta blockers---I'm pretty sure that they mean if his heart is an issue, they will let that issue be his "exit." Makes me so much more emotional.) They also did chest X-rays to make sure he didn't vomit a little and aspirate. This am they told me that the tube may not work for feeding...he may have "refeeding syndrome." His lab work showed that he was not processing the food and his electrolytes were all messed up and that's what caused the heart rate issue. But it should still work for giving meds at home. Now they think they may have started him off too fast with too much food so they are doing tiny amounts of a less rich formula, and so far he seems to be tolerating it. We were scheduled to go home today but that won't happen now. I don't care. David doesn't know where he is and I don't want to go home unless every issue is resolved.

On top of all this, David looks terrible. Totally limp, eyes glazed, unresponsice, not even tracking me or blinking or moving his eyes when I shine a light in them. Maybe he's still sedated from the adevan after last night's seizure? Idk....I've been crying off and on for the last three days. I feel literally sick with grief. I had an appt with my dr because I think I might have pneumonia again but I cancelled because David had that withdrawal and I didn't want to leave right then.

Also, since I'm not sick enough with grief already, I had a little sit-down with hospice and had "the talk." Signed the legal paperwork for a DNR/DNI on my 29 year old son.....on my baby!!!! I was all alone.... I cried so long and so hard and felt so full of despair and grief. I believe the DNR etc and hospice are the right choices, but that doesn't bring me any comfort really.

I just wanted to let those who are following David's battle know what is going on. Thank you for reading this and for walking down this road with me. I'm glad you care and that I'm not alone.

Love and blessings,
Cindy

sadinholland
Posts: 229
Joined: Apr 2011

God bless you and David, you are not alone! We here on this site totally understand. I have been following you and David every since I joined CSN and I am so sorry this disease is taking over. Hang in there , prayers are going up for you and David.

grandmafay's picture
grandmafay
Posts: 1612
Joined: Aug 2009

No, you are not alone. I can only guess how difficult this is with a child. I went through it with a husband and that was hard enough. Know that you are doing the best you can. You are a devoted mom and it shows with every posting. You are grieving for the life you expected for this very special young man. Loving someone often leads to many types of grief, but not loving, not caring, isn't an option for moms. No, you are not alone. Many of us are holding your grief in our hearts. Hugs and prayers, Fay

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

We are here right by your side. You are not alone. My heart truly goes out to you. These days are so hard I know. You are a great Mom and David is so blessed to have you. This isnt fair, it isnt right. I hate this Cancer!!!!!
Brenda

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network